Indiana, 2004

Tornado and Damaging Winds in Indiana, July 30, 2004

July 30, 2004 · NWS IND · 4 events in 4 counties and zones

Isolated severe thunderstorms moved through southern and eastern portions of central Indiana on the evening of 30 July 2004.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Isolated severe thunderstorms moved through southern and eastern portions of central Indiana on the evening of 30 July 2004.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 30, 12:50 PM EST, 4 hours 50 minutes earlier.

Area forecast discussion, Jul 30, 12:50 PM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1250 PM EST FRI JUL 30 2004

.DISCUSSION...MAIN FOCUS WL BE ON TRW CHANCES TGNT AND TOMORROW AS
SFC WV LIFTS NE ACRS NRN INDIANA ALONG A NWD ADVCG WARM FNT
CURRENTLY ALONG THE OH RVR. CD FNT THEN DROPS SE ACRS THE FA
SATURDAY MRNG AS THE SFC WV LIFTS INTO THE ERN GT LKS. HEAVY RN ALSO
A POSSIBILITY TGNT AS LOW LVL JET NOSES INTO SRN INDIANA AND UPR JET
STREAK LIFTS INTO NWRN INDIANA. KIND-88D INDICATING LG SHIELD OF
RWS AND ISOLATED TRWS WITH THE LEADING EDGE FM AROUND KOKOMO TO
VINCENNES. THIS AREA WAS SPREADING NE AROUND 30 MPH IN RGN OF DECENT
ISENT FLOW AND LOW COND PRES DEFICITS ON THE 310K SFC AND WL
OVERSPREAD THE FA BY ISSUANCE TIME.

MODELS ARE NOW IN EXCELLENT AGREEMENT ON TIMING/CVRG OF TRWS ACRS
THE FA TNGT INTO SATURDAY MRNG. GFS IS A BIT FASTER WITH SFC WV
CURRENTLY JUST S OF KSTL AS IT BRINGS THE WV TO SCNTRL MI BY 00Z
THIS EVE...WHILE MET HAS IT FURTHER W ACRS NWRN INDIANA. AT ANY
RATE...MODELS SHOWING NICE LOW LVL SHEAR OF 30 KTS FM THE SFC-700 MB
THROUGH TNGT. MODELS ALSO HAVE 30 KT LOW LVL JET NOSING INTO
SRN/CNTRL INDIANA THIS EVE AS WELL AS A 90 JET STREAK ACRS NWRN
INDIANA PLACING FA IN AREA OF DECENT UPR LVL DVRG. MEANWHILE...ISENT
LIFT CONTS...AND DEW PTS EXPECTED TO APPROACH 70 DEGREES AS THE WARM
FNT LIFTS N OF THE BULK OF THE FA. PLUME OF PRECIP H20 VALUES OF
GREATER THAN 2 INCHES ALSO SPREADS ACRS ALL BUT THE XTRM NWRN FA.
MEANWHILE...INSTABILITY NOT ALL THAT IMPRESSIVE. MET DOES HAVE 1000
J/KG
CAPES ACRS SRN INDIANA THIS EVE...BUT NW FA ONLY ONLY THE ORDER OF
200-500 J/KG AND CAPE DROPS OFF TO NEAR 0 BY MRNG. BUT WITH JET
STREAK...MOIST ATMS AND SFC WV LIFTING ACRS...WL MENTION HEAVY RN IN
THE ZONES DURING THE EVE AND COULD ALSO SEE A FEW SVR TSTMS PER DAY1
OUTLOOK ESP SE ZONES.

MODELS AGREE ON LOW MRNG QPF ACRS FAR SRN AND ERN ZONES ON SATURDAY.
SO...WL PLACE 30% MRNG POPS THERE AND JUST SLGT CHC EVERYWHERE ELSE.
CU PROGS WERE INDICATING PLNTY OF CU DVLPMENT ON SATURDAY...BUT
BELIEVE PARTLY CLDY WL DO AS THERE SHOULD BE AT LEAST A FEW BREAKS.

WL BRING CHC OF TRWS BACK TO THE FA TUE-WED AS GFS BRINGING DECENT
SFC SYS AND UPR WV ACRS.

MOS TEMPS IN VERY CLOSE AGREEMENT AND SEEMS TO BE HANDLING THE
AIRMASS WELL. WL GO WITH THE HIGHEST MOS TEMPS AT NGT DUE TO
PERSSISTANCE AND AIRMASS CONSIDERATIONS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KOCH
Hazardous weather outlook, Jul 30, 3:23 PM EST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
323 PM EST FRI JUL 30 2004

INZ021-028>031-035>049-051>057-060>065-067>072-311100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
323 PM EST FRI JUL 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT. THE MAIN THREAT FROM THESE STORMS
WILL BE BRIEF PERIODS OF HEAVY RAIN DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY MORNING AND ALSO TUESDAY AND
WEDNESDAY. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED

The radar

The Louisville radar (KLVX), 94 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 30, 5:40 PM EST
Where
Jackson County, 5 mi S of Brownstown
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.817, -86.033

Tornado, Rush

When
July 30, 6:21 PM EST to 6:23 PM EST
Where
Rush County, 5 mi SW of Rushville
Rating
F1
Path length
0.3 mi
Path width
50 yd
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.567, -85.517

A tornado touched down southwest of Rushville in Rush County. Most of the damage occurred at one home on County Road 250 South. The roof was completely removed from a 2 story barn, with fourteen large trees down as well. The electrical service box on the home was dismantled by flying debris. A windshield was also badly damaged as well. Another home sustained less severe damage to the northwest of the first home.

Thunderstorm Wind, Jennings

When
July 30, 6:25 PM EST
Where
Jennings County, Hayden
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.983, -85.733

Thunderstorm Wind, Madison

When
July 30, 8:15 PM EST
Where
Madison County, 3 mi S of Anderson
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.050, -85.683

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyThe tornado archive for Indiana, 2004Warnings in Indiana, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412648, 5412650, 5412649, 5412651.